Alert archive / Nevada / Red Flag Warnings in 2020

Red Flag Warning 17, NWS Elko, NV

July 26, 20206 counties in Nevada

NWS Elko, NV issued this red flag warning at Jul 26, 2020, 2:27 PM PDT for 6 counties in Nevada. It took effect at Jul 27, 2020, 5:00 AM PDT. It was in force for 16 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 26, 2020, 2:27 PM PDT (21:27 UTC)
In effect from
Jul 27, 2020, 5:00 AM PDT
Expired
Jul 27, 2020, 9:00 PM PDT
In force
16 hr
Issued by
NWS Elko, NV

Counties Elko County, NV, Eureka County, NV, Humboldt County, NV, Lander County, NV, Nye County, NV, White Pine County, NV

The radar

The Elko radar (KLRX), 91 km from the middle of the area, began a volume at 21:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Reno, NV (KREV), launched 12:00Z, 9.5 hours before the alert went out and 164 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Reno, NV at 12:00Z on 2020-07-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Reno, NV at 12:00Z on 2020-07-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 92 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2763 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
92 m²/s²
0-3 km storm-relative helicity
183 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

812 
WWUS85 KLKN 262127
RFWLKN

URGENT - FIRE WEATHER MESSAGE
National Weather Service Elko NV
227 PM PDT Sun Jul 26 2020

NVZ424-437-271530-
/O.UPG.KLKN.FW.A.0009.200727T1200Z-200728T0400Z/
/O.NEW.KLKN.FW.W.0017.200727T1200Z-200728T0400Z/
Southeastern Humboldt County and northern Lander County-
Humboldt County-Quinn-
227 PM PDT Sun Jul 26 2020

...RED FLAG WARNING IN EFFECT FROM 5 AM TO 9 PM PDT MONDAY FOR
DRY THUNDERSTORMS AND GUSTY OUTFLOW WINDS FOR FIRE WEATHER ZONES
424 AND 437...

The National Weather Service in Elko has issued a Red Flag
Warning for dry thunderstorms and gusty outflow winds, which is
in effect from 5 AM to 9 PM PDT Monday. The Fire Weather Watch is
no longer in effect.

* Affected Area...Fire Weather Zone 424 Southeastern Humboldt 
  County and northern Lander County and Fire Weather Zone 437 
  Humboldt County-Quinn.

* Thunderstorm Coverage...Isolated dry thunderstorms are 
  expected early Monday morning, becoming scattered late morning 
  to early afternoon.

* Outflow Winds...Gusty and erratic winds of 50 mph will be 
  possible with any thunderstorm.

* Impacts...Dry lightning may create new fire starts and combine 
  with strong outflow winds to produce rapid fire growth.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A red flag warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$

NVZ438-469-470-271530-
/O.UPG.KLKN.FW.A.0009.200727T1700Z-200728T0400Z/
/O.NEW.KLKN.FW.W.0017.200727T1700Z-200728T0400Z/
W Elko County, N Eureka and Lander Counties N of I80-
Central Elko County-Eastern Elko County-
227 PM PDT Sun Jul 26 2020

...RED FLAG WARNING IN EFFECT FROM 10 AM TO 9 PM PDT MONDAY FOR
DRY THUNDERSTORMS AND GUSTY OUTFLOW WINDS FOR FIRE WEATHER ZONES
438...469 AND 470...

The National Weather Service in Elko has issued a Red Flag
Warning for dry thunderstorms and gusty outflow winds, which is
in effect from 10 AM to 9 PM PDT Monday. The Fire Weather Watch
is no longer in effect.

* Affected Area...Fire Weather Zone 438 W Elko County, N Eureka 
  and Lander Counties N of I80...Fire Weather Zone 469 Central 
  Elko County and Fire Weather Zone 470 Eastern Elko County.

* Thunderstorm Coverage...Isolated dry thunderstorms are 
  expected during the late morning hours on Monday, becoming 
  scattered late morning to early afternoon.

* Outflow Winds...Gusty and erratic winds of 50 mph will be 
  possible with any thunderstorm.

* Impacts...Dry lightning may create new fire starts and combine 
  with strong outflow winds to produce rapid fire growth.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A red flag warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$
4 follow-up statements
099 
WWUS85 KLKN 270905
RFWLKN

URGENT - FIRE WEATHER MESSAGE
National Weather Service Elko NV
205 AM PDT Mon Jul 27 2020


NVZ424-437-280315-
/O.CON.KLKN.FW.W.0017.200727T1200Z-200728T0400Z/
Southeastern Humboldt County and northern Lander County-
Humboldt County-Quinn-
205 AM PDT Mon Jul 27 2020

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM PDT THIS EVENING
FOR DRY THUNDERSTORMS AND GUSTY OUTFLOW WINDS FOR FIRE WEATHER
ZONES 424 AND 437...

* Affected Area...Fire Weather Zone 424 Southeastern Humboldt 
  County and northern Lander County and Fire Weather Zone 437 
  Humboldt County-Quinn.

* Thunderstorm Coverage...Isolated dry thunderstorms are expected
  early this morning, becoming scattered late morning to early 
  afternoon.

* Outflow Winds...Gusty and erratic winds of 50 mph will be 
  possible with any thunderstorm.

* Impacts...Dry lightning may create new fire starts and combine 
  with strong outflow winds to produce rapid fire growth.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A red flag warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$

NVZ438-469-470-280315-
/O.CON.KLKN.FW.W.0017.200727T1700Z-200728T0400Z/
W Elko County, N Eureka and Lander Counties N of I80-
Central Elko County-Eastern Elko County-
205 AM PDT Mon Jul 27 2020

...RED FLAG WARNING REMAINS IN EFFECT FROM 10 AM THIS MORNING TO
9 PM PDT THIS EVENING FOR DRY THUNDERSTORMS AND GUSTY OUTFLOW
WINDS FOR FIRE WEATHER ZONES 438...469 AND 470...

* Affected Area...Fire Weather Zone 438 W Elko County, N Eureka 
  and Lander Counties N of I80...Fire Weather Zone 469 Central 
  Elko County and Fire Weather Zone 470 Eastern Elko County.

* Thunderstorm Coverage...Isolated dry thunderstorms are expected
  during the late morning hours, becoming scattered late morning 
  to early afternoon.

* Outflow Winds...Gusty and erratic winds of 50 mph will be 
  possible with any thunderstorm.

* Impacts...Dry lightning may create new fire starts and combine 
  with strong outflow winds to produce rapid fire growth.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A red flag warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$
519 
WWUS85 KLKN 271840
RFWLKN

URGENT - FIRE WEATHER MESSAGE
National Weather Service Elko NV
1140 AM PDT Mon Jul 27 2020

NVZ425-427-280400-
/O.EXA.KLKN.FW.W.0017.000000T0000Z-200728T0400Z/
White Pine and Northeast Nye Counties-Central Nevada-Toiyabe-
1140 AM PDT Mon Jul 27 2020

...RED FLAG WARNING IN EFFECT UNTIL 9 PM PDT THIS EVENING FOR DRY
THUNDERSTORMS AND GUSTY OUTFLOW WINDS FOR FIRE WEATHER ZONES
425 AND 427...

The National Weather Service in Elko has issued a Red Flag
Warning for dry thunderstorms and gusty outflow winds, which is
in effect until 9 PM PDT this evening.

* Affected Area...Fire Weather Zone 425 White Pine and Northeast 
  Nye Counties and Fire Weather Zone 427 Central Nevada-Toiyabe.

* Thunderstorm Coverage...Isolated dry thunderstorms are expected
  early this morning, becoming scattered dry thunderstorms late 
  morning to early afternoon.

* Outflow Winds...Gusty and erratic winds of 50 mph will be 
  possible with any thunderstorm.

* Impacts...Dry lightning may create new fire starts and combine 
  with strong outflow winds to produce rapid fire growth.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A red flag warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$

NVZ424-437-280400-
/O.CON.KLKN.FW.W.0017.000000T0000Z-200728T0400Z/
Southeastern Humboldt County and northern Lander County-
Humboldt County-Quinn-
1140 AM PDT Mon Jul 27 2020

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM PDT THIS EVENING
FOR DRY THUNDERSTORMS AND GUSTY OUTFLOW WINDS FOR FIRE WEATHER
ZONES 424 AND 437...

* Affected Area...Fire Weather Zone 424 Southeastern Humboldt 
  County and northern Lander County and Fire Weather Zone 437 
  Humboldt County-Quinn.

* Thunderstorm Coverage...Isolated dry thunderstorms are 
  expected early this morning, becoming scattered late morning 
  to early afternoon.

* Outflow Winds...Gusty and erratic winds of 50 mph will be 
  possible with any thunderstorm.

* Impacts...Dry lightning may create new fire starts and combine 
  with strong outflow winds to produce rapid fire growth.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A red flag warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$

NVZ438-469-470-280400-
/O.CON.KLKN.FW.W.0017.000000T0000Z-200728T0400Z/
W Elko County, N Eureka and Lander Counties N of I80-
Central Elko County-Eastern Elko County-
1140 AM PDT Mon Jul 27 2020

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM PDT THIS EVENING
FOR DRY THUNDERSTORMS AND GUSTY OUTFLOW WINDS FOR FIRE WEATHER
ZONES 438...469 AND 470...

* Affected Area...Fire Weather Zone 438 W Elko County, N Eureka 
  and Lander Counties N of I80...Fire Weather Zone 469 Central 
  Elko County and Fire Weather Zone 470 Eastern Elko County.

* Thunderstorm Coverage...Isolated dry thunderstorms are 
  expected during the late morning hours, becoming scattered 
  late morning to early afternoon.

* Outflow Winds...Gusty and erratic winds of 50 mph will be 
  possible with any thunderstorm.

* Impacts...Dry lightning may create new fire starts and combine 
  with strong outflow winds to produce rapid fire growth.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A red flag warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$
949 
WWUS85 KLKN 272033
RFWLKN

URGENT - FIRE WEATHER MESSAGE
National Weather Service Elko NV
133 PM PDT Mon Jul 27 2020

NVZ424-437-280400-
/O.CON.KLKN.FW.W.0017.000000T0000Z-200728T0400Z/
Southeastern Humboldt County and northern Lander County-
Humboldt County-Quinn-
133 PM PDT Mon Jul 27 2020

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM PDT THIS EVENING
FOR DRY THUNDERSTORMS AND GUSTY OUTFLOW WINDS FOR FIRE WEATHER
ZONES 424 AND 437...

* Affected Area...Fire Weather Zone 424 Southeastern Humboldt 
  County and northern Lander County and Fire Weather Zone 437 
  Humboldt County-Quinn.

* Thunderstorm Coverage...Scattered dry thunderstorms are expected
  this afternoon and early evening.

* Outflow Winds...Gusty and erratic winds of 50 mph will be 
  possible with any thunderstorm.

* Impacts...Dry lightning may create new fire starts and combine 
  with strong outflow winds to produce rapid fire growth.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A red flag warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$

NVZ425-427-438-469-470-280400-
/O.CON.KLKN.FW.W.0017.000000T0000Z-200728T0400Z/
White Pine and Northeast Nye Counties-Central Nevada-Toiyabe-
W Elko County, N Eureka and Lander Counties N of I80-
Central Elko County-Eastern Elko County-
133 PM PDT Mon Jul 27 2020

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM PDT THIS EVENING
FOR DRY THUNDERSTORMS AND GUSTY OUTFLOW WINDS FOR FIRE WEATHER
ZONES 425...427...438...469 AND 470...

* Affected Area...Fire Weather Zone 425 White Pine and Northeast 
  Nye Counties...Fire Weather Zone 427 Central Nevada-Toiyabe... 
  Fire Weather Zone 438 W Elko County, N Eureka and Lander 
  Counties N of I80...Fire Weather Zone 469 Central Elko County 
  and Fire Weather Zone 470 Eastern Elko County.

* Thunderstorm Coverage...Scattered dry thunderstorms are expected
  this afternoon and early evening.

* Outflow Winds...Gusty and erratic winds of 50 mph will be 
  possible with any thunderstorm.

* Impacts...Dry lightning may create new fire starts and combine 
  with strong outflow winds to produce rapid fire growth.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A red flag warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$
129 
WWUS85 KLKN 280407
RFWLKN

URGENT - FIRE WEATHER MESSAGE
National Weather Service Elko NV
907 PM PDT Mon Jul 27 2020

NVZ424-437-280515-
/O.EXP.KLKN.FW.W.0017.000000T0000Z-200728T0400Z/
Southeastern Humboldt County and northern Lander County-
Humboldt County-Quinn-
907 PM PDT Mon Jul 27 2020

...RED FLAG WARNING WILL EXPIRE AT 9 PM PDT THIS EVENING FOR DRY
THUNDERSTORMS AND GUSTY OUTFLOW WINDS FOR FIRE WEATHER ZONES 424 
AND 437...

The Red Flag Warning has been allowed to expire. Widespread
active convection with scattered thunderstorms has diminished 
with only the slight chance for an isolated thunderstorm during 
the overnight hours. 

$$

NVZ425-427-438-469-470-280515-
/O.EXP.KLKN.FW.W.0017.000000T0000Z-200728T0400Z/
White Pine and Northeast Nye Counties-Central Nevada-Toiyabe-
W Elko County, N Eureka and Lander Counties N of I80-
Central Elko County-Eastern Elko County-
907 PM PDT Mon Jul 27 2020

...RED FLAG WARNING WILL EXPIRE AT 9 PM PDT THIS EVENING FOR DRY
THUNDERSTORMS AND GUSTY OUTFLOW WINDS FOR FIRE WEATHER ZONES 425,
427, 438, 469, AND 470...

The Red Flag Warning has been allowed to expire. Widespread
active convection with scattered thunderstorms has diminished 
with only the slight chance for an isolated thunderstorm during 
the overnight hours. 

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Elko, NV wrote its last area forecast discussion before this red flag warning went out at Jul 26, 2:06 AM PDT, 12 hours 21 minutes earlier.

Area forecast discussion, Jul 26, 2:06 AM PDT, 12 hours 21 minutes before
Area Forecast Discussion
National Weather Service Elko NV
206 AM PDT Sun Jul 26 2020

.SYNOPSIS...Monsoonal moisture is infiltrating into NV again with
thunderstorms for Sunday and Monday. Dry air will flow into the
silver state Tuesday leading to fair weather for the rest of the
week. Temperatures will remain hot through the rest of the
weekend and next week.

&&

.SHORT TERM...Today and Monday.

Today will see a persistent trough over CA retreat westward as a
high pressure system builds into NV. This will allow for moisture
to infiltrate into NV from the south through today and Monday. The
moisture on Sunday will be somewhat limited but still sufficient
that isolated thunderstorms will form during the afternoon and
evening. These storms should form in central NV earlier in the
afternoon with formation progressing into northern NV during the
late afternoon. Monday will be the even more active as additional
moisture reinforces that present over NV. Thunderstorms will be
widely distributed across the state on Monday. The coverage of
storms is likely to be scattered in northern NV which creates
critical fire weather conditions. For both days the thunderstorms
are looking to be mainly dry with little accumulation of
precipitation. The thunderstorms on the other hand will likely
cause strong gusty outflows. Temperatures will remain hot with
highs in the 90s across NV through Monday.

.LONG TERM...Monday night through next Sunday.

Showers and thunderstorms will be diminishing Monday across
northern Nevada as a short wave and moisture move into Utah. A
few lingering showers and afternoon thunderstorms are possible
Tuesday but will be confined to northeastern Elko county. Dry
conditions are expected Wednesday into next weekend as a ridge
builds over the region. Persistent southwest winds aloft are
expected as the high pressure system over Utah keeps the storm
track across the Pacific Northwest. A very dry air mass will enter
the state midweek bringing surface dewpoints down considerably
across central and northeastern Nevada. However, winds at this
time do not appear to reach critical levels.

With the strengthening high over Utah next week, expect
temperatures to remain hot in the middle to upper 90s. Lows will
drop into the 50s with minimal cloud cover midweek onward.

&&

.AVIATION...A little more mid-level moisture will start to
increase across the region on Sunday which will result in cloud
build- ups and a few isolated dry thunderstorms during the
afternoon and evening. Thunder probability remains too low and
less than 15% for VCTS at KWMC, KBAM, KEKO, and KELY. However, a
better surge of monsoon moisture will lead to increased coverage
of isolated to scattered (dry and a few wet) storms with gusty
outflow winds on Monday, especially across the northern half of
the state. By and large, KTPH should remain storm-free on Monday
and Tuesday.

&&

.FIRE WEATHER...Active weather is expected for all fire zones for
today and Monday. Thunderstorms will occur with a monsoonal push
into the silver state during the afternoon and evening each day.
These storms will be on the dry side with a little precipitation
accumulation. The environment is favorable for any thunderstorms
to produce strong gusty outflows. Monday will be the most active
day with the northern fire zones reaching critical fire condition
levels from the scattered dry thunderstorms. Activity will wain
Monday night with thunderstorms mostly ceasing as very dry air
arrives in NV. This should leave only isolated thunderstorm in
far northeastern NV on Tuesday. Windy conditions should arrive in
NV mid week which coupled with the dry air could lead to critical
fire conditions.

&&

.LKN WATCHES/WARNINGS/ADVISORIES...
Fire Weather Watch from Monday morning through Monday evening
for Central Elko County-Eastern Elko County-W Elko County, N
Eureka and Lander Counties N of I80.

Fire Weather Watch from late tonight through Monday evening for
Humboldt County-Quinn-Southeastern Humboldt County and northern
Lander County.

&&

99/93/95/99

Nearby

Red Flag Warnings in Nevada, 2020Every red flag warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.